Pennsylvania, 2002

Heat in Pennsylvania, June 24 to 27, 2002

June 24 to 27, 2002 · NWS PHI · 5 events in 5 counties and zones

The first prolonged period of heat and humidity of the season claimed the life of four people in Southeast Pennsylvania. A 9-year-old girl suffering from cerebral palsy and asthma died of heat stroke while at Sesame Place in Langhorne (Bucks County).

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
4
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

The first prolonged period of heat and humidity of the season claimed the life of four people in Southeast Pennsylvania. A 9-year-old girl suffering from cerebral palsy and asthma died of heat stroke while at Sesame Place in Langhorne (Bucks County). Her body temperature was measured at 108F. The other three heat related deaths were elderly women within Philadelphia who had no air conditioning and their windows closed. In order to combat the heat, the city of Philadelphia opened their heat emergency hot lines and kept air-conditioned senior citizen centers opened late. The heat caused the Pennsylvania Turnpike near Valley Forge (Chester County) to buckle. A strong cold frontal passage during the evening of the 27th ended the hot spell.Highest temperatures included 99 degrees in Springfield (Delaware County), 98 degrees at the Franklin Institute within Philadelphia and Green Lane (Montgomery County), 95 degrees at the Philadelphia International Airport and New Hope (Bucks County), 94 degrees in West Chester and Valley Forge (Chester County) and Perkasie (Bucks County) and 93 degrees in Pottstown (Montgomery County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 3:00 AM EST, 6 hours earlier.

Area forecast discussion, Jun 24, 3:00 AM EST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 AM EDT MON JUN 24 2002

BACK DOOR COLD FRONT WILL MOVE THROUGH NORTHEAST PA AND NORTHERN NJ
THIS MORNING...THEN HEAD SOUTH INTO CENTRAL NJ AND NORTHERNMOST PHL
SUBURBS THIS AFTERNOON. THE FRONT WILL NOT ARRIVE IN TIME TO PREVENT
HEAT INDEX VALUES FROM REACHING 100 IN THE HIGHLY URBANIZED SECTIONS
OF THE METRO DELAWARE VALLEY...SO THE EXCESSIVE HEAT ADVISORY
CONTINUES THERE. THE FRONT IN ASSOCIATION WITH AN APPROACHING
SHORTWAVE WILL SPARK SOME AFTERNOON TSTMS OVER THE SOUTHERN HALF OF
THE CWA. ETA PROGGED SOUNDINGS INDICATE WEAK 0-6KM MEAN FLOW...
PRECIPITABLE WATER OF 1.5 TO 2 INCHES...RELATIVELY DRY MID LEVEL AIR
AND INVERTED V SOUNDINGS...SO EXPECT HEAVY RAIN AND GUSTY WINDS WITH
SOME STORMS.

THE FRONT WILL STALL OVER LOWER DELAWARE TONIGHT...WITH TSTMS
CONTINUING ACROSS SOUTHERN ZONES INTO THIS EVENING. EASTERLY FLOW
TONIGHT AND LEFTOVER MOISTURE FROM CONVECTION WILL LEAD TO PATCHY
FOG MAINLY OVER SOUTHERN ZONES...HANGING IN A LITTLE AFTER DAYBREAK
TUESDAY CLOSER TO THE COAST.

THE FRONT THEN CREEPS SLOWLY BACK NORTH THROUGH THE AREA TUESDAY AS
HIGH PRESSURE MOVES OFF THE SOUTHERN NEW ENGLAND COAST...WITH MOST
OF THE AREA IN MOIST ONSHORE SE FLOW. DEWPOINTS WILL SLOWLY INCREASE
AS A RESULT...BUT WITH TEMPS A FEW DEGREES COOLER THAN TODAY IN MOST
PLACES...EXCESSIVE HEAT CRITERIA WILL NOT BE MET. WITH THE FRONT
RETREATING NORTH AND WEAK SHORTWAVE ENERGY MOVING IN FROM THE OH
VALLEY AROUND THE TOP OF THE H5 RIDGE...KEPT PREVIOUS FORECAST
THINKING OF SHOWERS AND THUNDERSTORMS MAINLY FOR NORTHERN HALF OF
THE AREA TUESDAY AND TUESDAY NIGHT.

.PHI...
DE...EXCESSIVE HEAT ADVISORY THIS AFTERNOON DEZ001.
MD...NONE.
NJ...EXCESSIVE HEAT ADVISORY THIS AFTERNOON NJZ015-017>019.
PA...EXCESSIVE HEAT ADVISORY THIS AFTERNOON PAZ067>071.
MARINE...NONE.

GOODMAN

In the hours before

Special weather statement, Jun 24, 4:30 AM EST, 4 hours 30 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ013>027-PAZ060-067>071-241515-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
530 AM EDT MON JUN 24 2002

...HOT AND HUMID AND THE POTENTIAL FOR STRONG THUNDERSTORMS...

A WEAK COLD FRONT WILL APPROACH FROM THE NORTH TODAY AND INTERACT
WITH A HOT AND HUMID AIRMASS PRODUCING STRONG THUNDERSTORMS. THE
HIGHEST TEMPERATURES WILL REACH INTO THE 90S AND THE AIRMASS WILL
BE VERY UNSTABLE.

CONDITIONS ARE FAVORABLE FOR SHOWERS AND THUNDERSTORMS AND SOME
MAY BECOME SEVERE. THE STRONGEST THUNDERSTORMS WILL DEVELOP AHEAD OF
THE APPROACHING COLD FRONT AND MAY BE ACCOMPANIED BY DAMAGING WINDS
FREQUENT LIGHTNING AND HEAVY RAIN. THE RAIN MAY FALL AT A RATE OF
ONE TO TWO INCHES PER HOUR TOTALING NEARLY 4 INCHES IN SOME AREAS
OF EASTERN MARYLAND...DELAWARE AND SOUTHERN NEW JERSEY.

SKYWARN ACTIVATION MAY BE NEEDED TODAY.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
WWW.NWS.NOAA.GOV/ER/PHI IN SMALL LETTERS. CLICK ON THE RADAR IMAGE
AND FOLLOW THE MOVEMENT OF THE STORMS.

EBERWINE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 heat. Local standard time, as filed.

Heat, Bucks

When
June 24, 9:00 AM EST to June 27, 7:00 PM EST
Where
Bucks forecast zone
Deaths
1 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Chester

When
June 24, 9:00 AM EST to June 27, 7:00 PM EST
Where
Chester forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Delaware

When
June 24, 9:00 AM EST to June 27, 7:00 PM EST
Where
Delaware forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.917, -75.399 (the zone’s center; the record gives no point)

Heat, Montgomery

When
June 24, 9:00 AM EST to June 27, 7:00 PM EST
Where
Montgomery forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heat, Philadelphia

When
June 24, 9:00 AM EST to June 27, 7:00 PM EST
Where
Philadelphia forecast zone
Deaths
3 direct, 0 indirect
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.008, -75.134 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Heat, Bucks2002-06-269FemaleOutside/Open AreasDirect
Heat, Philadelphia2002-06-2786FemalePermanent HomeDirect
Heat, Philadelphia2002-06-2776FemalePermanent HomeDirect
Heat, Philadelphia2002-06-2875FemalePermanent HomeDirect

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300715, 5300716, 5300717, 5300718, 5300719.